Ohio, 2003

Flood and Hail in Ohio, May 6, 2003

May 6, 2003 · NWS ILN · 2 events in 1 county or zone

1 hail, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 6, 2:45 PM EST, 4 hours 51 minutes earlier.

Area forecast discussion, May 6, 2:45 PM EST, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
345 PM EDT TUE MAY 6 2003

STILL WAITING TO SEE IF SHOWERS AND THUNDERSTORMS WILL ACTIVE THIS
AFTERNOON.

VISIBLE SATELLITE IMAGERY SHOWS CU FIELD TRYING TO BECOME MORE
CONGESTED IN NATURE ACRS OHIO.  MEANWHILE...WHAT WAS DYING
CONVECTION OVER SE IL IS NOW STARTING TO REFIRE AGAIN.  SFC ANALYSIS
SHOWS A NEARLY STATIONARY FRONT FROM NW PA INTO CNTRL OHIO...CNTL IN
AND IL.

RUC AND ETA/GFS AND WATER VAPOR IMAGERY SHOW THAT THERE SHOULD BE A
MID LVL SW/V OVER THE MIDDLE OHIO VLY ATTM.  EXPECTING THIS SW/V
ALONG WITH A FEW MORE HOURS OF HEATING...TO TRIGGER SOME SHOWERS AND
THUNDERSTORMS ACRS ALL BUT THE FAR NRN CWFA.  THESE SHOWERS AND
STORMS SHOULD DIE DOWN AROUND MIDNIGHT ONCE SW/V AND SFC HEATING
CEASE.

ANOTHER SIGNIFICANT S/WV MOVING INTO KS ATTM IS PROGGED TO CROSS THE
REGION ON WEDNESDAY.  THIS SW/V...ALONG WITH LOW LVL CONV PROVIDED
BY A LOW LVL JET...SHOULD PERTURB A SFC LOW ALONG OUR STATIONARY
FRONT.  AM EXPECTING A DEVELOPING MCS TO GET GOING ACRS MO AND
IL...MOVING EASTWARD INTO THE CWFA BY LATE TONIGHT AND CONTINUING
INTO THE FIRST PART OF WEDNESDAY.  AIRMASS IS MUCH MORE JUICY WITH
THIS SYSTEM AS PRECIP EFFICIENCIES OF 1.25 TO 1.50 INCHES ARE
FORECAST.  WITH THE RECENT HEAVY RAINS AND FFG VALUES DROPPING TO
0.4 TO 0.8 INCHES PER HOUR ACRS THE CNTRL AND SRN
CWFA...THUNDERSTORMS WITH THIS COMPLEX COULD CAUSE MORE FLOODING
PROBLEMS.  AS A RESULT...WILL ISSUE A FLOOD WATCH FOR LATE TONIGHT
INTO WEDNESDAY AFTN FOR ALL BUT THE WAPAKONETA REGION.

WE SHOULD GET A BREAK IN THE PCPN WEDNESDAY AFTN BEFORE
AFOREMENTIONED STATIONARY FRONT BEGINS TO MOVE SOUTH AS A COLD FRONT
AS AN UPSTREAM MID LVL SW/V RIDGE PUSHES THE FRONT SOUTH LATE
WEDNESDAY AFTN AND EVENING.  IF WE SEE SOME BREAKS IN THE CLOUDS
WEDNESDAY AFTN...A FEW SHOWERS AND THUNDERSTORMS MAY REDEVELOP.
WILL PLACE A CHC FOR THE LATE AFTN AND EVENING FOR THE CNTRL AND SRN
CWFA.

THURSDAY LOOKS TO BE QUIET FOR A CHANGE BEFORE ANOTHER WARM FRONT
PIVOTS THROUGH THE REGION THURSDAY NIGHT INTO FRIDAY MORNING...WHERE
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ARE EXPECTED.

.ILN...FLOOD WATCH LATE TONIGHT INTO WEDNESDAY AFTN FOR ALL
LOCATIONS EXPECT FAR NRN ZONES (WAPAKONETA REGION).

HICKMAN
Hazardous weather outlook, May 6, 4:00 AM EST, 15 hours 36 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-061100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
500 AM EDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
A FRONTAL BOUNDARY WILL STALL OUT ACROSS SOUTHERN OHIO TODAY.
THIS WILL BE THE FOCUS FOR THE DEVELOP OF SCATTERED THUNDERSTORMS
THIS AFTERNOON INTO THE EVENING. A FEW OF THE STORMS MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.  SOME OF THE
THUNDERSTORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

AR

The radar

The Cincinnati radar (KILN), 141 km away, was scanning. The volume nearest the first event began at 00:33 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flood. Local standard time, as filed.

Hail, Licking

When
May 6, 7:36 PM EST to 7:40 PM EST
Where
Licking County, Newark
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.067, -82.400

Flood, Licking

When
May 6, 9:05 PM EST to 9:25 PM EST
Where
Licking forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.092, -82.483 (the zone’s center; the record gives no point)

Slow moving thunderstorms produced around two inches in about an hour across the southwestern part of the county. High water was reported across State Route 310 near Pataskala.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362541, 5362542.